Clostridium Difficile (C.diff) is a bacteria which may reside in the colon of a normal person. When that person receives broad-spectrum antibiotic therapy, the good bacteria in the colon are killed and C. diff can proliferate and cause colitis.
Symptoms of C. diff diarrhea typically include severe watery diarrhea and abdominal cramping. Fever, chills and weight loss may occur. In severe cases, the diarrhea may become bloody.
Diagnosis is made by detecting the bacteria, or the toxin it produces, in a stool specimen. The condition can also be diagnosed during a colonoscopy where the lining of the colon will be noted to be severely inflamed with a characteristic pseudomembranous appearance.
This condition is treated by antibiotics which specifically kill the Clostridium Difficile bacteria. The first line agent is typically Vancomycin. Alternative antibiotics may be necessary in patients who do not respond to Vancomycin or who develop recurrent infection after the medication is discontinued. It is often advised that patients take a probiotic or consume yogurt to repopulate the colon with normal bacteria to prevent recurrence of the infection.